Saturday , March 25 2017
Home / Resources / Disasters Averted / Life Happens to Our Patients Too. Be Understanding.

Life Happens to Our Patients Too. Be Understanding.

Woman, type 1 diabetes, 63 years of age. Well-educated diabetes wise. Reached out to me saying:

“HELP!! Normally I take 10 units of Toujeo at 9 pm. I did that last night. This morning I meant to take an additional 2 units because I’m not getting any exercise due to a knee injury. By mistake I took my usual dose of 10 units.”

Before I read the rest of her email, I thought, I know her. She knows what to do. She wears a CGM, she’ll be watching that. Then I read on:

“I figure I should eat more carbs today and not cover any with humalog. I am also wearing my dexcom so I can watch what’s happening.

Any other recommendations?

And when 9 pm comes tonight should I take half my usual Toujeo dose?”

I responded by letting her know I am in agreement with her plan. I know she’ll be watching her CGM and will respond appropriately. I requested she contact me if she has any problems today. And, although taking 1/2 her Toujeo dose tonight seems reasonable, I asked her to touch base with me before that time to see what’s happening at that time and discuss.

To help prevent this from happening in the future, I asked her how she thinks this happened.

She told me she was jet lagged, and did not have a good night’s sleep since returning from international travel. She was preparing breakfast and was thinking of other things when she took her insulin. She said she does not usually use a pen for her morning insulin administration, but she did today for her extra 2 units and without thinking went on automatic pilot and took the 10 she usually takes. She said she purposely uses a vial and syringe for her Humalog, so this would not happen.

I asked her how she thinks she can prevent this from happening in the future. She said to do one thing at a time so she is more mindful.

She added that after it happened, she reached out for help. She let her husband know so he could pick up and act if he noticed any changes. She emailed me and reached out to others on social media asking what to do.

Lessons Learned:

  • A reminder to me and hopefully other diabetes health care professionals of the importance of using the tools available for people with diabetes, especially type 1 diabetes. In this case, insulin, education and technology.
  • Always recommend insulin, diabetes education and continuous glucose monitoring for people who have type 1 diabetes.
  • We’ve come a far way over the past almost 100 years, even for my 40 years of experience. With newer insulins, education, and technology, patients can prevent and/or treat hypoglycemia and/or DKA on their own.
  • There is nothing like a well-educated patient who has type 1 diabetes.
  • Whether well-educated or not, people who have type 1 diabetes are people first. Their whole lives don’t always revolve around their diabetes. Life happens to them just like it happens to everyone. Be understanding.

 

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2017 HIPER, LLC